Texas, 2015Flash Flooding and Flooding in Texas, July 7 to 9, 2015
July 7 to 9, 2015 · NWS SJT · 16 events in 6 counties and zones
A complex of thunderstorms dumped very heavy rainfall that resulted in flash flooding across a large part of West Central Texas that included Abilene, Brownwood, Brady, San Angelo, and Coleman. One life was lost as a motorist drove into a flooded area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 16
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms dumped very heavy rainfall that resulted in flash flooding across a large part of West Central Texas that included Abilene, Brownwood, Brady, San Angelo, and Coleman. One life was lost as a motorist drove into a flooded area. Abilene set a new all time 24 hour rainfall record.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 7, 6:09 AM CST, 12 minutes earlier.
Area forecast discussion, Jul 7, 6:09 AM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
709 AM CDT TUE JUL 7 2015
.UPDATE...
We have increased POPs for this afternoon through early evening
based on current radar trends.
&&
.PREV DISCUSSION... /ISSUED 453 AM CDT TUE JUL 7 2015/
SHORT TERM...
(Today and Tonight)
..Heavy rainfall and localized flash flooding possible through
Wednesday afternoon...
Forecast challenges remain plentiful through tomorrow. The latest
satellite and radar trends show a strong MCS signature developing
across the Panhandle, with a general east to southeast propagation.
This convective system developed behind a linear MCS that moved
across this same region and through Oklahoma yesterday evening. The
net effect of all this is the weak cold front that has been
discussed the last few days, is moving farther south and east than
earlier thought, aided by the previously mentioned convective cold
pools.
This can also be seen in the latest numerical runs, with virtually
all of the latest guidance showing a continued southeastward trend
in the frontal timing/position for today and tonight, with the
general theme being the front stalling along a Sterling City to
Robert Lee to Throckmorton line around midnight. The heaviest
rainfall will develop along and immediately behind this front, where
a widespread 2 to 4 inches of rainfall is expected through early
Wednesday afternoon, with locally higher amounts possible.
Additionally, the current SPC mesoanalysis shows the "moist axis"
running from Crockett County northward through the western Concho
Valley and Big County, where precipitable water values are in the
1.9 to 2.1 inch range! When comparing these values to climatology,
the current value of 1.9 inches at Del Rio is amongst the 95th
percentile, and 1.7 inches at Midland is near the daily maximum
value for today. Given the likelyhood for additional convection
developing along outflow boundaries, the trend in the model data,
and after coordinating with surrounding offices, a Flash Flood Watch
has been issued through 1 PM Wednesday for the northern Concho
Valley and Big Country.
LONG TERM...
(Wednesday through next Monday)
Drier and warmer conditions will return to the region for the middle
to end of the week. An area of high pressure currently located
across the southeastern U.S., will build to the west northwest for
Thursday through the weekend. Drier air and rising mid and
upper-level heights will end our chance for rainfall, with warming
temperatures expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 87 69 90 72 91 / 70 80 40 5 5
San Angelo 90 71 91 72 92 / 70 50 20 5 5
Junction 90 72 91 72 91 / 30 20 10 0 0
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through Wednesday afternoon FOR THE FOLLOWING
ZONES: Callahan...Coke...Fisher...Haskell...Jones...Nolan...
Runnels...Shackelford...Sterling...Taylor...Throckmorton.
&&
Doll
Hazardous weather outlook, Jul 7, 3:01 AM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
401 AM CDT TUE JUL 7 2015
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-080915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
401 AM CDT TUE JUL 7 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST CENTRAL TEXAS
TODAY AND TONIGHT. THE STORMS WILL BE MORE NUMEROUS NORTH AND WEST
OF A LINE FROM SAN ANGELO...TO BAIRD. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...THESE STORMS WILL BE CAPABLE OF
PRODUCING DANGEROUS LIGHTNING AND HEAVY RAINFALL WHICH MAY PRODUCE
LOCALIZED FLASH FLOODING...ESPECIALLY IN URBAN AREAS AND AT LOW
WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS ARE POSSIBLE WEDNESDAY...MAINLY THROUGH MID
AFTERNOON. DANGEROUS LIGHTNING AND LOCALLY HEAVY RAINFALL REMAIN
POSSIBLE THROUGH THIS TIME. DRIER WEATHER WILL MOVE INTO THE
REGION FOR WEDNESDAY NIGHT THROUGH MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Flash Flood, Taylor
- When
- July 7, 6:21 AM CST to 3:00 PM CST
- Where
- Taylor County, 2.77 mi S of Abilene Bttrfld Arpt to 2.74 mi E of Caps
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.490, -99.785
Abilene Police Department reported several vehicle water rescues across the city with water entering some homes. Streets were also beginning to flood across town. The Abilene ASOS measured 5.40 inches of rain at 0735 AM CDT.
Flash Flood, Taylor
- When
- July 7, 8:09 AM CST to 3:00 PM CST
- Where
- Taylor County, 2.44 mi S of Abilene Bttrfld Arpt to 2.41 mi N of Caps
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.495, -99.781
Abilene Police Department reported 34 water rescues between 6:30 a.m. and 9:30 a.m. CDT across the City of Abilene. Abilene Regional Airport received 8.26 inches of rainfall on July 7, setting a new 24 hour rainfall report. The previous record of 6.54 inches was on May 11, 1928. Many of the low water crossings were flooded. Most of the creeks in the Button Willow area of south Abilene overflowed their banks.
Flash Flood, Runnels
- When
- July 7, 8:15 AM CST to 12:30 PM CST
- Where
- Runnels County, 1.41 mi WSW of Ballinger to 0.7 mi S of Ballinger
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.743, -99.972
Flash flooding was reported across Ballinger.
Flash Flood, Coleman
- When
- July 7, 8:45 AM CST to 1:00 PM CST
- Where
- Coleman County, Coleman to 0.39 mi S of Coleman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.830, -99.430
The underpass on Neches Street flooded because of heavy rainfall.
Flash Flood, Tom Green
- When
- July 7, 2:33 PM CST to 4:30 PM CST
- Where
- Tom Green County, 1.7 mi NE of San Angelo Res to 4.08 mi NNW of Twin Buttes Res
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 31.499, -100.482
Numerous water rescues were reported across the City of San Angelo.
Flash Flood, Tom Green
- When
- July 7, 3:03 PM CST to 4:30 PM CST
- Where
- Tom Green County, 2.32 mi NW of San Angelo to 3.89 mi W of Veribest
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.495, -100.456
The San Angelo Fire Department reported a total of 20 high water rescues in the city.
Flash Flood, Brown
- When
- July 8, 12:05 AM CST to 6:00 AM CST
- Where
- Brown County, 2.43 mi WNW of Brownwood to 1.6 mi SW of Brownwood Bowie Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.727, -99.020
One water rescue was reported. Several streets were beginning to flood and were being closed.
Flash Flood, Brown
- When
- July 8, 1:30 AM CST to 6:00 AM CST
- Where
- Brown County, 2.26 mi W of Brownwood to 1.32 mi SW of Brownwood Bowie Arpt
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.721, -99.018
Numerous intersections across Brownwood were flooded and barricaded.
Flash Flood, McCulloch
- When
- July 8, 3:25 AM CST to 9:00 AM CST
- Where
- McCulloch County, 2.91 mi SSE of Mercury to 0.69 mi NNW of Voca
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.382, -99.149
Significant flooding was reported along U.S. Highway 377 from FM 1121 north to the county line. Two mail occupants of one vehicle were awaiting rescue from the flooded roads while some cars were swept away by flood waters.
Flash Flood, McCulloch
- When
- July 8, 4:26 AM CST to 9:00 AM CST
- Where
- McCulloch County, 4.77 mi SE of Placid to 5.82 mi NNW of Rochelle
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.268, -99.127
U.S. Highway 190 east of Rochelle was completely under water and impassable.
Flash Flood, Brown
- When
- July 8, 4:30 AM CST to 6:00 AM CST
- Where
- Brown County, 0.97 mi SW of Early to 2.89 mi S of Ricker
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.741, -98.962
U.S. Highway 377 just south of Brownwood was shut down because of widespread flooding across the roadway.
Flash Flood, Coleman
- When
- July 8, 9:58 AM CST to 3:00 PM CST
- Where
- Coleman County, 1.52 mi NW of Coleman to 0.29 mi SSW of Coleman
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.844, -99.450
U.S. Highway 67 was closed to high water in eastern Coleman County and a few vehicles were stalled out in high water.
Flash Flood, Brown
- When
- July 8, 12:00 PM CST to 8:00 PM CST
- Where
- Brown County, 0.91 mi SW of Thrifty to 0.75 mi S of Thrifty
- Cause
- Heavy Rain
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 31.810, -99.140
A man drowned when his truck was swept off the road by rushing waters approximately 6 miles north of Bangs where Jim Ned Creek crosses FM 2492 near County Road 105. The driver was able to exit the vehicle but was quickly washed downstream.
Flash Flood, Brown
- When
- July 8, 12:20 PM CST to 8:00 PM CST
- Where
- Brown County, 2.36 mi NNE of Owens to 0.82 mi ENE of Owens
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 31.882, -98.917
Brown County Roads 477 and 478 near May were washed out. Over 9 inches of rain was reported.
Flood, Brown
- When
- July 8, 5:25 PM CST to July 9, 5:30 AM CST
- Where
- Brown County, 4.86 mi N of May to 5.43 mi ENE of Blanket
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.050, -98.936
Numerous roads were closed in Brownwood and Brown County because of flooding. Residents were evacuated from the John Weaver Apartments on Market Place.
Flood, Brown
- When
- July 8, 8:44 PM CST to July 9, 5:30 AM CST
- Where
- Brown County, 2.44 mi WNW of Brownwood to 1.53 mi SW of Brownwood Bowie Arpt
- Cause
- Heavy Rain
- Reported by
- Amateur Radio
- Coordinates
- 31.728, -99.020
Flood water from Pecan Bayou was overflowing several bridges with up to a foot of water reported in parts of Brownwood. The Kroger Parking lot filled with water up to the entrance. Some shelters were also opened.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 7, 20151 death · 1 event
- Flash Flooding and Hail in Nevada, July 7 to 9, 2015$2.2 million · 61 kt wind · 9 events
- Tornado and Flash Flooding in New Mexico, July 7, 20151 injured · $1.1 million · EF0 · 5 events
- Flash Flood and Heavy Rain in Kentucky, July 7, 2015$1.2 million · 3 events
- Tornado and Flash Flooding in Oklahoma, July 7, 2015$65,000 · EF1 · 7 events
- Tornado and Flash Flood in Wyoming, July 7, 2015$250,000 · EF0 · 2 events
- Damaging Winds in Kentucky, July 7, 2015$110,000 · 83 kt wind · 9 events
- Damaging Winds in New York, July 7, 2015$105,000 · 55 kt wind · 6 events
- Flash Flood and Damaging Winds in West Virginia, July 7 to 8, 2015$64,000 · 50 kt wind · 12 events
- Flood and Damaging Winds in Massachusetts, July 7, 2015$55,000 · 65 kt wind · 3 events
- Damaging Winds in Mississippi, July 7, 2015$40,000 · 57 kt wind · 8 events
- Flash Flooding in Indiana, July 7, 2015$34,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594240, 594416, 594418, 594417, 594419, 594420, 594454, 594455, 594641, 594643, 594456, 594638, 594645, 594647, 594648, 594658.